Home » Posts tagged 'anticholinrgic'

Tag Archives: anticholinrgic

Bad science: “If you use Benadryl, Paxil, Dramamine it’s REALLY time to stop”


http://www.naturalnews.com/053835_OTC_medication_cognitive_impairment_anticholinergic_drugs.html

Author’s Conclusion:

The author of the article did not express any form of conclusion, so for this section the conclusion of the study sited in the article will be used. The researchers of the study concluded that medications with a severe cognitive AC burden may be a risk factor for developing dementia and other cognitive disorders post exposure. Although there was data that showed an increased risk when exposed to these medications long term, such risks were only clinically significant if the medication was being taken for at least 60-90 days, and whether or not the medication had strong anticholinergic properties. The researchers also cited a study conducted in 2009 that shed light on a similar topic and opened up the possibility of reversal for this “toxicity”. In conclusion the researchers feel the data that was presented should be used, not as a deterrent, but as a tool to start a conversation between patients and prescribers to map out and detail the risk vs benefits of starting these medications.

Student’s Conclusion (Jordan Carrillo):

The article that I found was published on a site called Natural News by an author by the name of J.D. Heyes and mainly discusses how allergy medications available over the counter can lead to dementia due to them having some anticholinergic activity. The article sites a 2013 study done by an independent group of researchers from various medical schools in Indiana. They concluded that exposure to medications with severe anticholinergic activity may be a risk factor for mild cognitive impairment or (MCI). The results of the study found an odds ratio for a diagnosis of MCI was 2.73% for those who had been exposed to anticholinergic medication for at least 90 days. The article seems to cherry pick information from various sources and appears to downright plagiarize another article right down to the type-font. The author also doesn’t seem to be a reputable figure due to his lack of a medical background. Therefore, based on the research I’ve done for this article I would not recommend this article for anyone to read or review.